Pennsylvania, 2020

Hail in Pennsylvania, May 11, 2020

May 11, 2020 · NWS BGM · 1 event in 1 county or zone

A surface low pressure system moved through Northeast Pennsylvania on the 11th, bringing some showers and thunderstorms to the area. A cold pool aloft resulted in some severe hail in Susquehanna County, PA during the mid afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A surface low pressure system moved through Northeast Pennsylvania on the 11th, bringing some showers and thunderstorms to the area. A cold pool aloft resulted in some severe hail in Susquehanna County, PA during the mid afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 11, 12:50 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, May 11, 12:50 PM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
150 PM EDT Mon May 11 2020

.SYNOPSIS...
Low pressure over the Great Lakes will swing into the area today
bringing showers followed by a cold front this evening. Behind
the front, cold air will bring some rain and snow showers to
central New York. Another low will bring more showers Tuesday
night into Wednesday. Much warmer weather will arrive for the
end of the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
1150 AM Update:
A few showers and an isolated thunderstorm has fired up across
portions of the Finger Lakes region late this morning. These
showers have produced mainly pea sized hail. Still expecting the
greatest threat for a few thunderstorms this afternoon to be
mainly east of I-81, with the main threat being small hail. Made
minor changes to the forecast to account for the latest radar
trends.

850 AM Update:
The forecast remains mostly on track and very minor changes were
made. For today, removed any mention of thunder for the late
morning hours, as it looks like any isolated thunderstorms east
of I-81 will be confined to the afternoon hours. For Tuesday,
raised wind gusts a bit for the afternoon.

Previous Discussion:

Surface low tracks through central NY today bringing showers,
and with marginal instability isolated thunder is possible over
the eastern zones. Severe storms are not expected but the cold
pool aloft could result in very small hail from any convective
cells with vertical extent.

Diffuse cold front sweeps through in the afternoon hours
followed by strong cold air advection. Instability showers in
the afternoon and even a weak response form the lake after dark
will keep the showers going, mixed with snow after 00Z.

Brief break then showers move in again late Tuesday, especially
over the NY zones as a closed upper low swings through northern
NY into New England.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Lingering showers taper off Tuesday evening as high pressure builds
in. With clearing skies, light winds, and a cold airmass in place,
temperatures will once again fall back into the upper 20s Tuesday
night. However, temperatures should quickly reach up into the 50s
Wednesday afternoon thanks to sunny skies and increasing
thicknesses. High clouds will start to work back in Wednesday night
as the ridge shifts eastward. Temperatures stay comparatively
warmer Wednesday night, with lows generally in the 30s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The remainder of the forecast period is still looking to feature a
warming trend with unsettled weather as multiple systems moving
through bring in rounds of showers and even some thunder.

A trough slowly moves into the upper Midwest Thursday, with a warm
front pushing into our area and touching off showers after daybreak.
Some thunder will not be ruled out especially during the afternoon
hours of Thursday and Friday, with our area in the warm sector as
the front stalls out across north-central NY. A weak cold front
finally passes through Friday evening, with a brief period of
ridging allowing for mainly dry weather into early Saturday. However,
ridging quickly shifts eastward during the daytime hours and
southwesterly return flow will help to funnel some Gulf moisture
into the area. This could touch off some showers Saturday through
Saturday night, with rain chances continuing through Sunday as a
trough deepens across the Midwest. As for temperatures, we're
looking at highs starting in the 50s and 60s for Thursday followed
up by 70s through the end of the period. Overnight lows hover in the
upper 40s and lower 50s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Aside from brief VFR conditions at the very beginning of this
TAF period (early this afternoon), primarily MVFR ceilings and
occasional vsbys are expected at the majority of terminals due
to some showers moving through the area. Some brief Fuel
Alternate conditions cannot be ruled out either. Otherwise,
conditions will improve this evening and into Tuesday as drier
air moves in. VFR conditions are expected Tuesday morning and
early afternoon.

Westerly winds at 10-15 knots (gusts possibly up to 20 kts)
will be shifting to more northwesterly as this afternoon
progresses. Breezy northwesterly winds are then expected for the
remainder of the TAF period, especially late Tuesday morning and
into the afternoon.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR.

Thursday through Saturday...Restrictions possible in rain
showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Freeze Warning from 11 PM this evening to 10 AM EDT Tuesday
     for PAZ038>040-043-044-047-048-072.
NY...Freeze Warning from 11 PM this evening to 10 AM EDT Tuesday
     for NYZ009-015>018-022>025-036-037-044>046-055>057-062.

&&

SYNOPSIS...DGM
NEAR TERM...BJG/DGM
SHORT TERM...HLC
LONG TERM...HLC
AVIATION...BJG/MDP
Hazardous weather outlook, May 11, 2:00 AM EST, 12 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
300 AM EDT Mon May 11 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-120700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
300 AM EDT Mon May 11 2020

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
TUESDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 11, 1:17 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             OWEGO                   42.10N  76.26W
05/11/2020  M0.25 INCH       TIOGA              NY   TRAINED SPOTTER

&&

BJG
Special weather statement, May 11, 1:19 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Mon May 11 2020

NYZ057-PAZ040-111900-
Delaware-Northern Wayne-
219 PM EDT Mon May 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DELAWARE AND NORTH
CENTRAL WAYNE COUNTIES...

At 219 PM EDT, a strong thunderstorm was located near Deposit, moving
east at 20 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Rockland, Hancock, Fishs Eddy, Harvard, Downsville, Corbett, East
Branch, Roscoe, Stilesville and Cannonsville.

LAT...LON 4196 7489 4190 7503 4196 7542 4200 7542
      4200 7536 4201 7537 4201 7539 4203 7541
      4214 7540 4215 7487
TIME...MOT...LOC 1819Z 274DEG 18KT 4205 7532

DJP
Local storm report, May 11, 1:20 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             CREST VIEW HEIGHTS      42.07N  76.12W
05/11/2020  E0.25 INCH       TIOGA              NY   SOCIAL MEDIA

&&

BJG
Local storm report, May 11, 1:26 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
226 PM EDT MON MAY 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     HAIL             HEMLOCK FARMS           41.33N  75.04W
05/11/2020  E0.25 INCH       PIKE               PA   SOCIAL MEDIA

&&

BJG
Special weather statement, May 11, 1:34 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
234 PM EDT Mon May 11 2020

NYZ056-111915-
Broome-
234 PM EDT Mon May 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BROOME COUNTY...

At 234 PM EDT, a strong thunderstorm was located over Vestal Center,
or near Binghamton, moving east at 20 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin, Port
Dickinson, Windsor, Vestal Center and Endwell.

LAT...LON 4201 7607 4215 7606 4216 7554 4200 7555
TIME...MOT...LOC 1834Z 274DEG 17KT 4206 7597

DJP
Special weather statement, May 11, 2:06 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
306 PM EDT Mon May 11 2020

PAZ039-040-044-072-111945-
Southern Wayne-Susquehanna-Northern Wayne-Lackawanna-
306 PM EDT Mon May 11 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA...
NORTHERN LACKAWANNA AND CENTRAL WAYNE COUNTIES...

At 306 PM EDT, a strong thunderstorm was located over Lenoxville, or
9 miles north of Waverly, moving east at 35 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Carbondale, Honesdale, Damascus, Clifford, Forest City, Mayfield,
Waymart, Dalton, Vandling and Hop Bottom.

LAT...LON 4161 7508 4153 7513 4155 7576 4159 7576
      4164 7572 4164 7577 4173 7577 4180 7509
      4177 7510 4176 7506 4171 7506 4171 7507
      4170 7506 4162 7505
TIME...MOT...LOC 1906Z 267DEG 29KT 4165 7566

DJP

The radar

The Binghamton radar (KBGM), 69 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Susquehanna

When
May 11, 2:13 PM EST
Where
Susquehanna County, Clifford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.650, -75.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897292.